Thursday March 23rd 2017

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

How to stop taking buprenorphine?

When you are prescribed buprenorphine, you should not stop taking it without talking to your doctor first, especially if you’ve been on buprenorphine treatment for a longer period of time. Once your body becomes dependent on buprenorphine, you may experience unpleasant withdrawal symptoms if you quit it abruptly.

In this article, we review the consequences of quitting buprenorphine suddenly, but we also advise you how to come off buprenorphine safely. If you want to ask anything after reading the article, feel free to post your questions in the comments section. We try to respond to all legitimate inquiries personally and promptly.

Can I just stop taking buprenorphine?

No. You can’t just stop taking buprenorphine.

If you stop buprenorphine suddenly, you risk experiencing severe buprenorphine withdrawal symptoms that are uncomfortable and unnecessary. Plus, if you quit buprenorphine cold turkey, you risk relapse to stronger opiate drugs. Doctors and medical experts recommend that you gradually reduce your buprenorphine doses over a period of 2-3 weeks before you can discontinue the medication.

The physical withdrawal symptoms from buprenorphine usually resolve within a period of 7 to 10 days. However, the psychological withdrawal symptoms can last for months and even longer. This is why it is best and safest to quit under the supervision and professional guidance of a medical team.

Why shouldn’t you quit buprenorphine cold turkey?

There are several reasons why you should not quit buprenorphine on your own.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

1. Buprenorphine’s main purpose is to help you with opiate or opioid addiction. Most addictions are rooted in emotional damage, traumatic events, mental health issues or dysfunctional experiences. It is difficult to address and resolve such issues on your own. Stopping buprenorphine therapy unprepared may lead to a relapse on opiate drugs and back to a full blown addiction.

2. Buprenorphine use causes significant functional changes in the brain. Quitting may also cause changes in your behaviour. Many people do not fully understand these implications on the brain and are not equipped to deal with the effects that follow after regular use is discontinued.

3. The extreme and uncomfortable withdrawal effects that occur as buprenorphine leaves the system are usually the first reason for relapse. Moreover, when people relapse they may feel even worse than the time when they were on buprenorphine.

What happens when you stop taking buprenorphine?

When you stop taking buprenorphine, you can expect withdrawal symptoms to start to manifest within the hours or days after your last dose. Buprenorphine withdrawal symptoms peak in intensity and severity in about 72 hours and then they gradually decline. Symptoms can be intense and similar to those of a common flu.

These symptoms appear as a result of buprenorphine dependence. Dependence is an expected outcome of regular dosing on this medication. And it isn’t necessarily bad. Drug dependence means that your brain and body has become adapted to the presence of buprenorphine in the system … and is thrown out of balance when regular doses are missed. These effects can interfere with your daily activities, and can impact your social, personal and work-related activities (in a negative way).

Side effects when coming off buprenorphine

What are buprenorphine withdrawal symptoms? The most commonly experienced buprenorphine withdrawal symptoms, include:

  • anxiety
  • body aches
  • changes in appetite
  • headaches
  • insomnia
  • irritability
  • leg restlessness
  • mood swings
  • nausea
  • pain
  • sweating
  • yawning

NOTE: People who use buprenorphine longer or in higher doses will probably feel its withdrawal symptoms over an extended period of time.

Effects of stopping buprenorphine cold turkey

Attempting to quit buprenorphine cold turkey, without a gradual taper or a medically assisted detox process, can cause a state of chemical chaosin the mind and body. Going cold turkey off buprenorphine can cause painful symptoms and you may be exposing yourself to serious medical risks. Instead, it is recommended to follow a tapering protocol under the guidance of your doctor or an inpatient medical detox facility. Medical assistance can help you minimize buprenorphine withdrawal symptoms and risks as much as possible.

How do I stop taking buprenorphine?

How to withdrawal form buprenorphine? When you become stable in your recovery process and feel that you want to stop taking buprenorphine, it is best to do it gradually and over time. Preferably, buprenorphine should be discontinued over a period of 3+ weeks. Doses are usually reduced by 10-20% from your current dose, every week or every other week.

The process of tapering can greatly lessen the severity and duration of symptoms. The main goal of a taper, instead of just stopping a medication, is to reduce your tolerance and minimize the discomfort experienced from withdrawal. Your doctor or pharmacist can help you create an individual tapering plan that is fit for your needs. They may also suggest other prescription medications or over-the-counter remedies to help you treat symptoms as they occur.

How to stop taking buprenorphine safely?

The best way to stop taking buprenorphine SAFELY is to work with a medically trained addiction medicine/treatment provider that will develop a tapering plan.

In some cases, your doctor may conclude that you can benefit from a comprehensive program that includes medical detoxification. A supervised detox process can help you eliminate all traces of buprenorphine from your body without causing too much stress and discomfort. Medical teams will monitor your health state round the clock and attend to all needs. Most importantly, you will be in the hands of professionals who can address your withdrawal symptoms and make the process as pleasant as possible.

Stop taking buprenorphine questions

Do you still have any doubts about stopping buprenorphine safely? Please leave your questions and comments in the section below. We try to respond to you personally and promptly, or refer you to someone who can help.

Reference sources: Mental Health: The facts about buprenorphine
FDA: Suboxone and subutex
Medline Plus: Buprenorphine

Photo credit: Amataki

Leave a Reply

6 Responses to “How to stop taking buprenorphine?
Betty
12:33 pm February 8th, 2017

It took me aprox 4 months , but i still have problems sleeping and mood swings, i had only been on 2o mcg for about 18 months. Eventually my doctor prescribed me 100mg slow release tramal which helped. I was on buprenorphine for pain relief as i have extensìve osteo arthritis

Michelle
5:00 pm February 10th, 2017

I got down to 1ml a day and have now not taken for 24 hours how bad will I be and what Cani do to help it

ziona
8:07 pm March 4th, 2017

I’m taking 2mg of buprenorphine.and i stop it yestrday evening. It was my final dose. I feel diffifult to sleep, how long will it takes this? How will i cure my bodyache…anybody can help me

Steve
1:47 am March 6th, 2017

I took Bup for more than 5 years. I have been able to wean all the way down to very little. But, I can’t seem to clear the final hurdle. I can go 2 days without, but then feel very uncomfortable: Always cold ( I live in Texas), sneezing, diarrhea. It really sucks!! I just want off!

Jim
5:44 pm March 16th, 2017

I havd been addicted to suboxin for over two years now, i was taking 2 1/2 ztrips a day 2 weeks ago but have gotten myself dow to a half of a strip. I have to go to jail in two weeks for 2 months and i am vsry scared about having to stop because i dont think thsy will give me anything to help with the withdrawl symptoms. I plan to be down to a quarter strip by then, so if i get to that point, how bad will the withdrawls be, and how long will they last. My friend gave me some clonodine to help but after some research, i found that it bas bad side effects as well

Lydia @ Addiction Blog
11:44 pm March 20th, 2017

Hi Ziona. First, speak with your doctor about your issues. Then, consult with a pharmacist to recommend some vitamins, supplements, over-the-counter aid, home remedies, teas, and hot baths to ease buprenorphine withdrawal symptoms.

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED